Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 230, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 16, 2001, 4:52 PM EDT for Columbia County, Montour County, Sullivan County, Pennsylvania. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 16, 2001, 4:52 PM EDT (20:52 UTC)
- Expired
- Oct 16, 2001, 5:15 PM EDT
- In force
- 23 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Columbia County, PA, Montour County, PA, Sullivan County, PA
The radar
The Binghamton radar (KBGM), 123 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 5:10 PM EDT | Thunderstorm Wind 50 E | Berwick, PA | Trees and wires were reported down in Berwick. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
173 WUUS51 KCTP 162053 SVRCTP PAC037-093-113-162115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 452 PM EDT TUE OCT 16 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN PENNSYLVANIA COLUMBIA COUNTY IN PENNSYLVANIA MONTOUR COUNTY IN PENNSYLVANIA * UNTIL 515 PM EDT. * AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF MUNCY VALLEY TO 18 MILES SOUTHWEST OF NUMIDIA...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CATAWISSA AT 500 PM. NUMIDIA AND BLOOMSBURG AT 505 PM. MAINVILLE AND CENTRAL AT 510 PM. MIFFLINVILLE AND SHUMANS AT 515 PM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. NUMEROUS DOWNED TREES HAVE BEEN REPORTED WITH THE STORMS IN THE WILLIAMSPORT...MONTOURSVILLE AREA. $$ LAMBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:15 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 16, 3:15 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT TUE OCT 16 2001 SURFACE ANALYSIS DEPICTED COLD FRONT RACING ACROSS THE REGION. A LINE OF CONVECTIVE SHOWERS HAS FORMED ON THIS LINE...PROMPTING A FEW WARNINGS AND RESULTING IN REPORTS OF A FEW TREES DOWN IN BLAIR COUNTY. STRONG 850 MB JET IN THE VICINITY OF THE FRONT MIXING WIND GUSTS OF UP TO 50 MPH TO THE SURFACE IN SPOTS. THE LINE REACHED THE OFFICE AT 3 PM SHARP...BRINGING ALONG A WIND GUST OF 42 MPH REPORTED ON THE ROOF. SYSTEM NOW BEGINNING TO RUN OUT AHEAD OF THE BEST DYNAMICS...BUT GUSTY WINDS WILL CONTINUE AS STRONG DRY TONGUE SURGING IN BEHIND THE FRONT. UPPER LOW ALSO PUSHING TOWARD PA WILL BRING A RETURN OF MOISTURE BY THE LATE EVENING. TRAJECTORIES ACROSS THE LAKES INDICATE ANOTHER ROUND OF SHOWERS FOR LATER TONIGHT IN THE NW MOUNTAINS AND LAUREL HIGHLANDS. WITH COLDER AIR FUNNELING IN...WOULD NOT BE SURPRISED TO SEE SOME SNOW SHOWERS IN THESE AREAS BY SUNRISE. WINDS WILL REMAIN STRONG OVERNIGHT AS THE SOUTHERLY JET GIVES WAY TO AN EQUALLY STRONG W/NW JET THIS EVENING. GUSTY WINDS OF 20-35 MPH WILL BE COMMON IN THE WEST WITH THE CONTINUED CHANCE OF GUSTS UP TO 50 MPH IN SOME SPOTS. SO WILL CONTINUE THE WIND ADVISORY THROUGH WEDNESDAY MORNING. WINDS SHOULD BEGIN TO GRADUALLY TAPER OFF BY LATE WED MORNING AND BY THAT TIME SHOULD REMAIN BELOW ADVISORY CRITERIA. AS THE UPPER LOW SLOWLY TRAVERSES THE NE STATES...SCATTERED RAIN/SNOW SHOWERS WILL PERSIST IN THE NORTHERN MOUNTAINS AND LAUREL HIGHLANDS. THESE WILL COME TO AN END WED NIGHT AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE SW. THE NEXT WAVE BRUSHES NW PA FRI NIGHT BEFORE ANOTHER RESPITE FOR THE WEEKEND. NEXT BEST CHANCE FOR PRECIP ON THE ENSEMBLES MOVES IN TUE/WED OF NEXT WEEK. EXTENDED TEMPS MODERATE TO NEAR SEASONAL LEVELS. .CTP...WIND ADVISORY TONIGHT THROUGH WED MORNING FOR THE LAUREL HIGHLANDS AND NW MOUNTAINS. RXR/ROGOWSKI
In the hours before
Special weather statement, Oct 16, 2:04 PM EDT, 2 hours 48 minutes before
PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-162200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 204 PM EDT TUE OCT 16 2001 ...STRONG WINDS GUSTS WILL OCCUR THIS AFTERNOON... A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS OCCURRING ALONG A STRONG COLD FRONT WILL CROSS THE REGION DURING THE MID TO LATE AFTERNOON HOURS. EXPECT A SHORT PERIOD OF STRONG...AND POSSIBLY DAMAGING WIND GUSTS FROM THE WEST AT SPEEDS OF 45 TO 55 MPH. THE LEADING EDGE OF THE STRONG WIND GUSTS WILL REACH A LINE FROM ULYSSES...RENOVO...LEWISTOWN AND CHAMBERSBURG BETWEEN 315 PM AND 345 PM. EXPECT THE STRONG WIND GUSTS TO BEGIN IN PLACES SUCH AS MANSFIELD...WILLIAMSPORT...SUNBURY...HARRISBURG AND YORK BETWEEN 415 PM AND 5 PM. STAY INDOORS AND AWAY FROM WINDOWS AS THE LINE OF GUSTY WINDS CROSSES YOUR AREA. SECURE ANY LOOSE OBJECTS THAT MAY BLOW AROUND OUTDOORS. TRAVEL IN HIGH PROFILE VEHICLES WILL BE EXTREMELY DIFFICULT AS THE COLD FRONT PASSES. AFTER THE FRONTAL PASSAGE SOUTHWEST TO WEST WINDS WILL CONTINUE TO BLOW AT 20 TO 30 MPH WITH GUSTS AROUND 40 MPH. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:07 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 53 min |
| Oct 16, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 49 min |
| Oct 16, 4:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 28 min |
| Oct 16, 4:36 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 24 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.